Newly Diagnosed ET (with CALR mutation)

Hi all,

I am 53 and was diagnosed last week with ET caused by a CALR mutation and with a platelet count of 1250.

I have an appointment in 2 weeks to see a consultant at the MPN clinic at my local hospital. I had a heart valve replaced 15 years ago and have been on Warfarin, Simvastatin and more recently on Aspirin. I don't know what meds they will put me on but have a feeling it'll he Hydroxycarbomide.

The thing is I feel OK and am apprehensive about taking meds that will make me feel bad. I understand the reasons why I need to take something and am nervous about taking a toxic drug over a long period.

I know I should have a million things to ask but it's all a bit daunting right now.

What questions do you think I should be asking the consultant ?

Are there any tips you can throw my way on dealing with this illness ?

Thanks

5 Replies

oldestnewest
  • Hi Jocko, welcome to the forum.

    I am sorry to hear of your recent diagnosis. I also have ET but have the Jak2+ mutation.

    I would suggest that you discuss all of your fears with the haematologist and most importantly, ask which risk group you are in. There is low, intermediate and high risk.

    Although I was asymptomatic at the time of diagnosis I was considered high risk because I was 60. Because of this I was commenced on hydroxycarbamide. I didn't want to take it either- but common sense prevailed. As pointed out by the haematologist, the alternative could have been risking a heart attack/stroke.

    In defence of Hydroxycarbamide, it is a drug that is well tolerated in most people, and it is very effective in controlling platelet counts. I have had no adverse side effects to date.

    Good Luck

    Mary x

  • I would suggest discussing all the treatment options, including whether you actually need anything else at this time.

    Under 60 some doctors are happy with a count up to 1500 so long as no other risk factors exist - I guess that could be affected by your previous surgery.

    I held off till I was 60 before starting any further medication. I have CALR+ ET and was offered the choice of HU or Pegasys and wasn't sure which to go with - in the end I opted for Pegasys, which my haem prefers in those 60 or younger, and am very pleased with it - my platelets are down from 1100+ to mid 300s and I have very few side effects - now just injecting once every 4 weeks.

    Good luck!

    Andy

  • Hi Jocko, welcome to our forum. We can all understand how you are feeling about your diagnosis and about having to start medication, we have all been there, it is quite a worrying time. All I can suggest is that you read as much as you can on our website mpnvoice.org.uk and write down any questions you have before you go and see your haematologist, and if possible, take someone with you so that they can hear what is being said and ask any questions. There are some tips on these pages which might help you:

    mpnvoice.org.uk/living-with...

    mpnvoice.org.uk/about-mpns/...

    Have a look at the medication booklets, if you would like copies sent to you please email me at maz.cd@mpnvoice.org.uk with your address.

    It is a big decision to make when you are advised to start taking any medication for your MPN especially if you don't have any symptoms, but get as much information as you can from the people on this forum, from our website and from the haematologist to help you make your decision.

    Let us know how you get on. Best wishes, Maz

  • Hi Jocko

    Welcome to the group. There isn't anything else I could add to the comments and good advice already given. I think having concerns over starting a new drug is perfectly normal. It's a good idea to discuss those concerns to your haematologist so that you can have an open conversation about it. At some point I would also recommend attending one of the MPN forums if you can which are held around the country at various times of the year. There are a number of speakers at these events including specialists and patients, and you get chance to talk about your condition to others in the same boat. Hope all goes well at your appointment.

  • Thanks everyone for giving me such great advice.

    Knowledge is key and I guess it's time to find out more about the whole area of MPN. I have read the personal accounts of ET sufferers on MPN Voice and they were all very honest. From reading the accounts it appears that there is no predictable pathway of what can happen to an individual.

    I work and need to keep my job, I have informed my employer and they are supportive. However from what I read the side effects of treatment can mean tiredness/fatigue amongst other things. I work in IT and my work is not physical but mental.

    I want to know if you guys still work and do the side effects mean that your ability to work is unpredictable ?

    Also do you go to work when you feel poor and muddle through ?

    Jocko

You may also like...